Hail, Sheridan
- When
- August 2, 3:35 PM CST
- Where
- Sheridan County, 2.33 mi SSE of Angelus
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.150, -100.650
Thunderstorms intensified over Sheridan county and moved south into Gove county during the late afternoon and early evening hours. Hail up to two inches in diameter and minor wind damage occurred with the stronger storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Thunderstorms intensified over Sheridan county and moved south into Gove county during the late afternoon and early evening hours. Hail up to two inches in diameter and minor wind damage occurred with the stronger storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 2, 3:29 PM CST, 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 329 PM MDT SUN AUG 2 2009 .DISCUSSION... 308 PM MDT SUN AUG 2 2009 SHORT TERM FORECAST CONCERNS ARE POSSIBILITY OF THUNDERSTORMS OVERNIGHT AND HEAT TOMORROW. LONGER TERM CONCERNS ARE POSSIBILITY OF THUNDERSTORMS EACH DAY FROM THE MIDDLE THROUGH THE END OF NEXT WEEK. EXPECT A FEW STRONG THUNDERSTORMS THIS AFTERNOON AND EVENING WITH GOOD HEATING AND DEWPOINTS IN THE 60S AHEAD OF A SURFACE TROUGH MIGRATING EASTWARD ACROSS THE FORECAST AREA. NEAR SURFACE SOUTHWEST FLOW WITH AN AMPLIFYING RIDGE ALOFT WILL LEAD TO TEMPERATURES RANGING FROM THE MID 90S TO THE LOW TRIPLE DIGITS ACROSS THE FORECAST AREA ON MONDAY. THE NAM AND GFS ARE SHOWING SOME DIFFERENCES ON TUESDAY AND TUESDAY NIGHT IN THE PLACEMENT OF POPS AND THE AMOUNT OF COOL-DOWN FOLLOWING A COLDFRONT ACROSS THE AREA DURING THE EARLY MORNING HOURS ON TUESDAY. THE NAM HAS THIS FEATURE MORE SHARPLY DEFINED AND FURTHER TO THE SOUTH THAN THE GFS. FEEL THE LIKELY SOLUTION IS SOMEWHERE BETWEEN THE TWO...SO HAVE SPLIT THE DIFFERENCE ON TEMPERATURES AND AS A RESULT HAVE KEPT A MENTION OF PRECIPITATION OUT OF THE AREA UNTIL TUESDAY EVENING AS THERE IS A POSSIBILITY OF THE BOUNDARY RETURNING NORTHWARD AND AIDING IN THE PRODUCTION OF SOME ISOLATED THUNDERSTORMS. EXPECT SOME KIND OF ISOLATED TO WIDELY SCATTERED MAINLY EVENING THUNDERSTORMS EACH DAY ACROSS THE FORECAST AREA DURING THE LATTER HALF OF NEXT WEEK AND INTO THE WEEKEND AS SEVERAL WAVES MOVE THROUGH THE UPPER FLOW ALOFT AND THE RIDGE FLATTENS AND IS SHUNTED EASTWARD AS THE LOW MOVING INTO THE WESTERN U.S. MOVES THROUGH THE NORTHWEST U.S. AROUND THE UPPER RIDGE. LOCKHART && .AVIATION... 1121 AM MDT SUN AUG 2 2009 FOR THE 18Z TAF CYCLE...VFR CONDITIONS WILL PREVAIL FOR BOTH KGLD AND KMCK THROUGHOUT THE ENTIRE TAF PERIOD. WEAK SURFACE TROUGH WILL RESULT IN SUBTLE WIND SHIFT TO THE WEST AT KGLD IN THE EARLY AFTERNOON...THEN AT KMCK LATE AFTERNOON. 024 && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 313 PM MDT SUN AUG 2 2009 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031215- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 313 PM MDT SUN AUG 2 2009 /413 PM CDT SUN AUG 2 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WILL CONTINUE ALONG AND EAST OF A LINE FROM OBERLIN TO TRIBUNE THROUGH LATE THIS EVENING. A FEW OF THESE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS AS THE MAIN THREATS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY LOW PROBABILITIES FOR THUNDERSTORMS WILL RETURN ON TUESDAY AND TUESDAY NIGHT AS A COLD FRONT MOVES INTO THE AREA. LATE DAY AND OVERNIGHT THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGH FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THROUGH THIS EVENING ALONG AND EAST FROM TRIBUNE TO OBERLIN. BULLER
The Goodland radar (KGLD), 94 km away, was scanning. The volume nearest the first event began at 21:34 UTC.
8 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Strong thunderstorm winds knocked down at least one 5-inch diameter branch and numerous 1 to 2-inch diameter limbs.
Police officer reported golf ball sized hail on Interstate 70 at mile marker 89.
Strong thunderstorm winds knocked down at least one 6-inch diameter tree branch and numerous 2-4 inch diameter branches.
Hail was mostly one to one and a half inches in diameter.
Big Creek flooded across County Road 36 with water 40 to 50 feet wide. Spotter received 2.25 inches of rain in rain gauge.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185643, 185645, 185660, 185646, 185647, 185658, 185648, 185650, 185652, 185653, 185656.